Table of Content

Open Access

REVIEW

Heparin-induced thrombocytopenia complicating children after the Fontan procedure: Single-center experience and review of the literature

Uri Pollak1,2,3, David Mishaly3,4, Gili Kenet3,5, Amir Vardi1,3
1 Department of Pediatric Cardiac Intensive Care, The Edmond J. Safra InternationalCongenital Heart Center, The Edmond and Lily Safra Children’s Hospital, The Chaim Sheba Medical Center, Tel Aviv, Israel
2 Department of Pediatric Cardiology, The Edmond J. Safra International Congenital Heart Center, The Edmond and Lily Safra Children’s Hospital, The Chaim Sheba Medical Center, Tel Hashomer, Israel
3 The Sackler Faculty of Medicine, Tel Aviv University, Tel Aviv, Israel
4 Department of Pediatric and Congenital Cardiac Surgery, The Edmond J. Safra International Congenital Heart Center, The Edmond and Lily Safra Children’s Hospital, The Chaim Sheba Medical Center Tel Hashomer, Israel
5 National Hemophilia Center and Institute of Thrombosis and Hemostasis, The Chaim Sheba Medical Center, Tel Hashomer, Israel
* Corresponding Author: Uri Pollak, Department of Pediatric Cardiac Intensive Care, The Edmond J. Safra International Congenital Heart Center, The Edmond and Lily Safra Children’s Hospital, The Chaim Sheba Medical Center, Tel Hashomer 5265601, Israel. Email:

Congenital Heart Disease 2018, 13(1), 16-25. https://doi.org/10.1111/chd.12557

Abstract

Heparin-induced thrombocytopenia (HIT) is a life-threatening complication of heparin therapy. The risk for HIT correlates with the cumulative dosage of heparin exposure. In Fontan patients, recurrent systemic anticoagulation, traditionally with heparin, is used to alleviate the thrombotic complications that may occur postoperatively when the venous pressure rises and the systemic venous flow into the pulmonary arteries becomes sluggish, putting them at increased risk. As a pressure gradient-dependent circulation, elevation in systemic venous pressure, most often by venous thrombosis, contributes to circuit failure. Therefore, when HIT complicates patients after the Fontan procedure, it is associated with a high thrombotic morbidity and mortality; thus, a high index of suspicion is mandatory, based on the clinical signs of HIT. It is crucial to intervene early with alternative anticoagulants when HIT is suspected as this step may improve outcome in these patients.

Keywords

anticoagulation, Fontan procedure, heparin-induced thrombocytopenia

Cite This Article

Pollak, U., Mishaly, D., Kenet, G., Vardi, A. (2018). Heparin-induced thrombocytopenia complicating children after the Fontan procedure: Single-center experience and review of the literature. Congenital Heart Disease, 13(1), 16–25.



This work is licensed under a Creative Commons Attribution 4.0 International License , which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
  • 920

    View

  • 724

    Download

  • 0

    Like

Share Link

WeChat scan